Potential Vision Issues with Topamax

by Teri Robert, MyMigraineConnection Lead Expert

Read Teri Robert's SharePosts

One of the medications that has been increasingly prescribed as a Migraine preventive is the neuronal stabilizing agent (anticonvulsant) Topamax (Topiramate), manufactured by Ortho-McNeil Pharmaceutical, Inc. Topamax is the same class drug as Depakote and Neurontin, which are also in use as Migraine preventives.

On September 26, 2001, Joseph Hulihan, M.D., Director of CNS Research at Ortho-McNeil Pharmaceutical, Inc. issued a warning statement to health care professionals warning of some startling potential side effects of Topamax. Postmarketing reports of these potential side effects indicate:

"Symptoms have typically occurred within the first month of therapy, with patients reporting an acute onset of decreased visual acuity and/or ocular pain. Eye examination revealed myopia, redness, shallowing of the anterior chamber and elevated ocular pressure, with or without pupil dilatation. Supraciliary effusion may displace the lens and iris anteriorly, secondarily causing angle closure glaucoma."

The following has now been added to Topamax prescribing information:

Acute Myopia and Secondary Angle Closure Glaucoma

A syndrome consisting of acute myopia associated with secondary angle closure glaucoma has been reported in patients receiving TOPAMAX. Symptoms include acute onset of decreased visual acuity and/or ocular pain. Ophthalmologic findings can include myopia, anterior chamber shallowing, ocular hyperemia (redness) and increased intraocular pressure. Mydriasis may or may not be present. This syndrome may be associated with supraciliary effusion resulting in anterior displacement of the lens and iris, with secondary angle closure glaucoma. Symptoms typically occur within 1 month of initiating TOPAMAX therapy. In contrast to primary narrow angle glaucoma, which is rare under 40 years of age, secondary angle closure glaucoma associated with topiramate has been reported in pediatric patients as well as adults. The primary treatment to reverse symptoms is discontinuation of TOPAMAX as rapidly as possible, according to the judgment of the treating physician. Other measures, in conjunction with discontinuation of TOPAMAX, may be helpful.

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (4894) >